Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 30, NWS Goodland, KS

August 3, 200813 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this red flag warning at Aug 3, 2008, 4:42 AM CDT for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Aug 3, 2008, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2008, 4:42 AM CDT (09:42 UTC)
In effect from
Aug 3, 2008, 1:00 PM CDT
Expired
Aug 3, 2008, 7:03 PM CDT
In force
6 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4184 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 030942
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
342 AM MDT SUN AUG 3 2008

...HOT...DRY...AND BREEZY CONDITIONS WILL CONTINUE THE NEXT COUPLE
OF DAYS...

.HIGH PRESSURE ALOFT AND GUSTY SOUTHERLY WINDS WILL REMAIN OVER
THE CENTRAL HIGH PLAINS REGION TODAY. THE COMBINATION OF
HEAT...WIND AND LOW HUMIDITY WILL RESULT IN A CRITICAL FIRE
WEATHER CONDITIONS ACROSS THE TRI-STATE REGION.

COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031800-
/O.UPG.KGLD.FW.A.0014.080803T1800Z-080804T0200Z/
/O.NEW.KGLD.FW.W.0030.080803T1800Z-080804T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
342 AM MDT SUN AUG 3 2008 /442 AM CDT SUN AUG 3 2008/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
8 PM MDT /9 PM CDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 8
PM MDT /9 PM CDT/ THIS EVENING.

TEMPERATURES WILL TOP OUT BETWEEN 100 AND 105 DEGREES THIS
AFTERNOON AS RELATIVE HUMIDITIES DROP TO BELOW 20 PERCENT ACROSS
THE TRI-STATE REGION. SOUTHWEST WINDS WILL ALSO INCREASE TO
BETWEEN 20 AND 30 MPH ACROSS A PORTION OF THE REGION. THIS WILL
ALL COMBINE TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE
REGION THIS AFTERNOON AND EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

LOCKHART
2 follow-up statements
000 
WWUS83 KGLD 031827
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1227 PM MDT SUN AUG 3 2008

...HOT...DRY AND BREEZY CONDITIONS WILL CONTINUE THROUGH MONDAY...


COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-040200-
/O.CON.KGLD.FW.W.0030.000000T0000Z-080804T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1227 PM MDT SUN AUG 3 2008 /127 PM CDT SUN AUG 3 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/
THIS EVENING. 

RELATIVE HUMIDITY VALUES WILL CONTINUE TO FALL TO 15 PERCENT OR
BELOW THIS AFTERNOON. WHEN COMBINED WITH WIND GUSTS APPROACHING 25
MPH...CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE TO DEVELOP. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

FOLTZ
000 
WWUS83 KGLD 040003
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT SUN AUG 3 2008

COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-040115-
/O.CAN.KGLD.FW.W.0030.000000T0000Z-080804T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
603 PM MDT SUN AUG 3 2008 /703 PM CDT SUN AUG 3 2008/

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING. 

WINDS HAVE REMAINED BELOW RED FLAG CRITERIA AND RELATIVE HUMIDITY
VALUES ARE EXPECTED TO CONTINUE TO RISE THIS EVENING...THEREFORE
THE RED FLAG WARNING HAS BEEN CANCELLED.

$$

BURTIS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Aug 2, 2:49 PM CDT, 13 hours 53 minutes earlier.

Area forecast discussion, Aug 2, 2:49 PM CDT, 13 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
149 PM MDT SAT AUG 2 2008

.SYNOPSIS...
148 PM MDT SAT AUG 2 2008

REVIEW OF WATER VAPOR IMAGERY AND SURFACE OBS SHOWS BROAD HIGH
PRESSURE CENTERED OVER THE SOUTHERN TX/OK PANHANDLE WITH A
MID/UPPER LEVEL LOW POSITIONED OVER ONTARIO AND ANOTHER SLIDING
EAST FROM ALBERTA INTO SASKATCHEWAN. WITH AXIS OF RIDGE FIRMLY
OVER THE GLD CWA...TEMPS HAVE SKYROCKETED TO AROUND 105 OVER MUCH
OF THE AREA AS OF 19Z. A FEW CU HAVE STARTED TO DEVELOP OVER THE
PALMER DIVIDE BUT WITH H7 TEMPS APPROACHING 20C...NOT ANTICIPATING
MUCH IN THE WAY OF CONVECTIVE DEVELOPMENT.

FOLTZ
&&

.DISCUSSION...
148 PM MDT SAT AUG 2 2008

MAIN FORECAST CONCERNS THIS PACKAGE REVOLVE AROUND CONTINUED HOT
TEMPS THROUGH MONDAY THEN TIMING OF FROPA AND ASSOCIATED PRECIP
CHANCES STARTING MONDAY EVENING AND CONTINUING THROUGH THE END OF
THE FORECAST PERIOD.

AS MENTIONED ABOVE...TEMPS HAVE WARMED TO NEAR OR ABOVE 105 DEGREES
ACROSS A LARGE PORTION OF THE CWA. STARTING TO SEE A FEW CU DEVELOP
ALONG THE PALMER DIVIDE STRETCHING NORTHEASTWARD INTO CENTRAL PORTIONS
OF WASHINGTON COUNTY. LAPS DATA SHOWING H7 TEMPS OF 18-20C WHICH
WOULD ACT TO INHIBIT WIDESPREAD CONVECTION BUT CU SHOWING DECENT
GROWTH. WILL GO AHEAD AND INSERT MENTION OF ISOLATED TRW OVER EXTREME
NORTHWEST YUMA COUNTY FOR EARLY TONIGHT. ANY CONVECTION SHOULD QUICKLY
DISSIPATE BY 06Z SUNDAY. WITH MIN TEMPS TONIGHT DROPPING INTO THE
UPPER 60S AND LOW 70S...HAVE GONE AHEAD AND CANCELLED THE HEAT
ADVISORY FOR THE OVERNIGHT HOURS.

H85 TEMPS REMAIN IN THE LOW TO MID 30S C ON SUNDAY SO WILL ANTICIPATE
A REPEAT PERFORMANCE OF TODAY WITH REGARD TO TEMPS. ESSENTIALLY
GOING WITH A PERSISTENCE FORECAST FOR SUNDAY MAX TEMPS. HAVE
TRIMMED BACK HEAT ADVISORY TO COVER JUST THE EASTERN TWO TIERS OF
COUNTIES SUNDAY AFTERNOON AS REMAINDER OF THE CWA SHOULD REMAIN
BELOW THE HEAT INDEX THRESHOLD OF 105 DEGREES. CONTINUED THE FIRE
WEATHER WATCH FOR THE ENTIRE CWA. IT APPEARS WINDS OVER THE CO
ZONES WILL BE MARGINAL WITH RH VALUES OVER THE EASTERN TWO TIERS
WILL BE MARGINAL AS WELL. WILL BRIEF EVENING SHIFT AND DEFER TO
THEM FOR ISSUANCE OF A RED FLAG WARNING SO AS TO MINIMIZE ANY
POTENTIAL CONFUSION.

ANOTHER WARM DAY ON MONDAY WITH H85 TEMPS ONCE AGAIN IN THE 30-35C
RANGE BUT THE LARGE SCALE RIDGE BEGINS TO FLATTEN AS A SERIES OF
SHORTWAVE TROUGHS BEGIN TO MOVE ACROSS THE NORTHERN PERIPHERY. HAVE
GONE A FEW DEGREES COOLER FOR MONDAY IN ANTICIPATION OF INCREASING
CLOUD COVER AS A COLD FRONT BEGINS TO APPROACH THE CENTRAL HIGH
PLAINS. MODELS DIFFER ON TIMING AND PLACEMENT OF THE FRONT BUT
NONE OF THEM ARE VERY AGGRESSIVE IN MOVING THE FRONT THROUGH. IN
FACT...THERE IS GENERAL CONSENSUS AMONGST THE MODELS THAT THE
FRONT WILL STALL OUT JUST SOUTH OF THE CWA AND BEGIN TO MOVE
NORTHWARD AS A WARM FRONT ON TUESDAY. WILL START TO SEE CONVECTIVE
DEVELOPMENT OVER EASTERN COLORADO MONDAY AFTERNOON. THIS SHOULD
SPREAD EASTWARD OVER THE ENTIRE CWA BY MONDAY NIGHT INTO TUESDAY
MORNING. WILL LIKELY GET A BREAK FROM PRECIP DURING THE MORNING
HOURS BUT EXPECT STORMS TO FIRE ALONG THE WARM FRONT DURING THE
AFTERNOON HOURS. GFS 315K ISENTROPIC SURFACE SHOWS WEAK UPGLIDE
BUT NOT A LOT OF MOISTURE TO WORK WITH SO NOT ANTICIPATING A
TREMENDOUS AMOUNT OF PRECIP. ANY MOISTURE WOULD BE A WELCOME SIGHT
AT THIS POINT HOWEVER.

ATYPICAL PATTERN SETS UP BY MID WEEK AS LONGWAVE TROUGH OVER THE
NORTHEASTERN US DIGS SOUTHWARD PUTTING THE CWA IN NORTHWESTERLY
FLOW. MID/UPPER LEVEL RIDGES STARTS TO EXPAND ONCE AGAIN OVER THE
GREAT BASIN AND INTERMOUNTAIN WEST. A COUPLE OF WEAK SHORTWAVE
TROUGHS ARE PROGGED TO SLIDE THROUGH WEDNESDAY THROUGH SATURDAY. TOO
EARLY TO PINPOINT EXACT LOCATION OF BEST FORCING GIVEN SLIGHT
DIFFERENCES IN MODEL GUIDANCES SO HAVE GENERALLY BROAD BRUSHED
SLIGHT CHANCE POPS DURING THIS TIME PERIOD. 00Z/02 ECMWF SHOWING A
BACK DOOR COLD FRONT MOVING INTO THE CWA BY FRIDAY AFTERNOON.
12Z/02 OPERATIONAL GFS HAS STARTED TO TREND THIS DIRECTION SO HAVE
TRIMMED A FEW DEGREES OFF MAX TEMPS FOR BOTH FRIDAY AND SATURDAY.

FOLTZ
&&

.AVIATION...
1120 AM MDT SAT AUG 2 2008

FOR THE 18Z TAFS...VFR CONDITIONS WILL PREVAIL THROUGHOUT THIS TAF
PERIOD. AN ISOLATED THUNDERSTORM IN EASTERN COLORADO MAY PRODUCE
SOME SCATTERED HIGH CLOUDS FOR A BRIEF TIME THIS EVENING. SOUTHWEST
WIND BETWEEN 20-30KTS SHOULD DECREASE TO AROUND 15KTS AFTER 00Z.

FS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     KSZ001>004-013>016-027>029-041-042.

     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR KSZ001>004-013>016-027>029-041-042.

     HEAT ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     KSZ001>004-013>016-027>029-041-042.

     HEAT ADVISORY FROM 1 PM TO 9 PM CDT SUNDAY FOR KSZ003-004-015-
     016-029.

NE...RED FLAG WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     NEZ079>081.

     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR NEZ079>081.

     HEAT ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     NEZ079>081.

     HEAT ADVISORY FROM 1 PM TO 9 PM CDT SUNDAY FOR NEZ081.

CO...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ252>254.

     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR COZ252>254.

     HEAT ADVISORY UNTIL 8 PM MDT THIS EVENING FOR COZ090>092.

&&
Hazardous weather outlook, Aug 2, 11:48 AM CDT, 16 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MDT SAT AUG 2 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1048 AM MDT SAT AUG 2 2008 /1148 AM CDT SAT AUG 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT TODAY AND TONIGHT DUE TO THE HOT
TEMPERATURES. A RED FLAG WARNING HAS BEEN RAISED FOR CRITICAL
FIRE WEATHER CONDITIONS ACROSS THE TRI-STATE REGION THIS AFTERNOON
AND EARLY EVENING. HIGH TEMPERATURES BETWEEN 100 AND 105 DEGREES
ARE EXPECTED ALONG WITH RELATIVE HUMIDITIES AROUND 15 PERCENT OR
LESS AND SOUTHWEST WINDS BETWEEN 20 AND 30 MPH.

OUTDOOR FIRES WILL START QUICKLY...SPREAD FURIOUSLY AND BURN
INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR BURNING
SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER.

PROLONGED OUTDOOR EXPOSURE OR STRENUOUS PHYSICAL ACTIVITIES
SHOULD BE AVOIDED DURING THE HOTTEST PART OF THE DAY TODAY AS
THERE WILL BE AN INCREASED RISK OF HEAT EXHAUSTION OR HEAT STROKE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HEAT ADVISORY CONTINUES THROUGH SUNDAY EVENING ALONG WITH A
FIRE WEATHER WATCH SUNDAY AFTERNOON AND EVENING AS HOT...DRY AND
BREEZY CONDITIONS ARE EXPECTED TO CONTINUE.

THERE WILL BE A POSSIBILITY OF THUNDERSTORMS EACH DAY FROM MONDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

FS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:19 PM CDTHeat AdvisoryGLDDecatur, Gove, Graham, Norton, Sheridan25 hr

Nearby

Red Flag Warnings in Kansas, 2008Red Flag Warnings in Colorado, 2008Red Flag Warnings in Nebraska, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.